Iowa, 2010

Hail and Damaging Winds in Iowa, April 30, 2010

April 30, 2010 · NWS DVN · 13 events in 6 counties and zones

Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$520,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail. Torrential downpours of rain were also common as the storms moved through, dumping a quick half inch to an inch and a quarter of rain across the area. Daytime high temperatures ranged from the lower 70s near Independence to around 80 in Freeport, the Quad Cities, and Muscatine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 11:20 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 30, 11:20 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT FRI APR 30 2010

.DISCUSSION...PRELIMINARY...
THIS PRODUCT HAS BEEN SENT EARLY DUE TO IMPENDING SEVERE WEATHER.
VERY STRONG SHEAR...MODEST INSTABILITY...AND EXCEPTIONALLY STRONG
FORCING WILL CONTINUE TO DRIVE STRONG TO SEVERE CONVECTION ALONG AND
JUST BEHIND THE COLD FRONT THROUGH LATE EVENING OVER THE CWA. A
MODERATE RISK FOR SEVERE STORMS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS WILL BE FOUND OVER THE AREA UNTIL MID EVENING...WHEN
THE ATMOSPHERE STABILIZES THROUGH A SUFFICIENTLY DEEP LAYER TO
PREVENT DOWNDRAFTS FROM PUNCHING THROUGH TO THE SURFACE. BY
00Z...THE LIKELY MODE OF CONVECTION WILL BE A SEVERE SQUALL
LINE...WITH TORNADO POTENTIAL CONTINUING ON ANY DISCRETE CELLS AHEAD
OF IT...AND THROUGH ANY NOTCHES IN THE LINE. A FAST MOVEMENT OF
CELLS NORTHEAST AT 50 TO 70 MPH WILL CONTINUE...WITH A SLOWER
EASTWARD TRANSLATION EXPECTED AS FORCING AND FRONT MOVE EAST.
STORMS AND RAINFALL SHOULD BE LARGELY DONE BY MIDNIGHT IN THE EAST.

SATURDAY CONTINUES TO LOOK BREEZY AND PARTLY TO MOSTLY SUNNY...THEN
CLOUDING UP TOWARD LATE AFTERNOON AND EVENING. ANOTHER STRONG WAVE
OF UPPER ENERGY AND ASSOCIATED SURFACE LOW PRESSURE IS STILL
EXPECTED TO CLIP AT LEAST THE SOUTHEAST 1/2 OF THE CWA SATURDAY
NIGHT....WITH LIGHT TO MODERATE RAINFALL AMOUNTS.

NO MAJOR CHANGES MADE TO THE FORECAST BEYOND SUNDAY...AS THE ECMWF
CONTINUES TO BE PREFERRED TO THE GFS AND NAM. THIS MORE OR LESS
INDICATES A MILD FORECAST...WITH THE NEXT CHANCE FOR SIGNIFICANT
RAINFALL BY THURSDAY NIGHT AND FRIDAY.
..ERVIN..

&&
.AVIATION...
VFR CONDITIONS WILL ERODE QUICKLY FROM THE SOUTHWEST THROUGH 22Z
THIS AFTERNOON WITH APPROACHING VERY FAST MOVING THUNDERSTORMS OUT
OF NORTHERN MO. VERTICAL WIND PROFILES SUGGEST VERY TURBULENT
AIRMASS ALOFT FROM 2K-12000 FT AGL...BUT GENERALLY UNIDIRECTIONAL
FROM THE SOUTHWEST. PRIME CONVECTION WINDOW IMPACTING THE TERMINALS
LOOKS TO BE FROM 22Z FRI THROUGH 03Z SAT. STORMS MAY MIX DOWN WIND
GUSTS OVER 50 KTS FROM THE WEST TO SOUTHWEST AT BRL AND MLI AROUND
00Z SAT. AFTER STORMS EXIT...EXPECT SOUTHWEST SFC WINDS FROM 220-250
DEGREES AT 10-15 KTS AND CIGS RISING ABOVE 5K FT.      ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/12
Hazardous weather outlook, Apr 30, 4:28 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT FRI APR 30 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
528 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREATS...WITH TORNADOES
POSSIBLE AS WELL. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
AREA IN A SLIGHT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID
AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. DEEP...STRONG
WIND SHEAR AND MODERATE INSTABILITY WILL BE SUFFICIENT TO PRODUCE
SCATTERED SUPERCELL THUNDERSTORMS. SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING VERY LARGE HAIL OVER 2 INCHES IN DIAMETER...
WIND GUSTS OVER 60 MPH AND POSSIBLE TORNADOES...PRIMARILY LATE
AFTERNOON WEST OF THE MISSISSIPPI RIVER. AFTER 7 PM...THE MAIN
SEVERE WEATHER THREAT WILL SPREAD INTO ILLINOIS AND LIKELY
TRANSITION TO DAMAGING WINDS...HEAVY DOWNPOURS AND HAIL AROUND 1
INCH IN DIAMETER AS STORMS ORGANIZE INTO MORE LINEAR COMPLEXES.
THUNDERSTORMS ARE EXPECTED TO EXIT EAST OUT OF MOST OF WEST
CENTRAL AND NORTHWEST ILLINOIS AFTER 1 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...PRIMARILY
SOUTH OF HIGHWAY 34. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DLS

In the hours before

Local storm report, Apr 30, 11:36 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             1 SE DOWNING            40.48N 92.36W
04/30/2010  E0.50 INCH       SCOTLAND           MO   TRAINED SPOTTER

            DIME SIZE HAIL

1222 PM     TSTM WND GST     1 SE DOWNING            40.48N 92.36W
04/30/2010  E50 MPH          SCOTLAND           MO   TRAINED SPOTTER

            40 TO 50 MPH WINDS

&&
Local storm report, Apr 30, 11:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             3 W MEMPHIS             40.46N 92.23W
04/30/2010  M0.75 INCH       SCOTLAND           MO   LAW ENFORCEMENT

&&

12

The radar

The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Keokuk

When
April 30, 11:40 AM CST
Where
Keokuk County, 0.52 mi W of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -92.110

Quarter sized hail fell 1 mile west of Ollie, IA at 1240 pm April 30.

Hail, Johnson

When
April 30, 12:24 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -91.540

Non-severe hail (<1.0) fell in Iowa City, IA at 124 pm April 30.

Hail, Johnson

When
April 30, 12:25 PM CST
Where
Johnson County, 2.86 mi ENE of Iowa City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.687, -91.499

Quarter sized hail fell at the Highway 1 and Interstate 80 interchange on the northeast side of Iowa City, IA at 125 pm April 30.

Thunderstorm Wind, Cedar

When
April 30, 12:40 PM CST
Where
Cedar County, 2.17 mi W of Lime City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.654, -91.122

Wind gusts estimated to be 70 mph blew down some trees and branches just southeast of Rochester, IA around 140 pm April 30. This report was relayed by KCRG TV.

Thunderstorm Wind, Cedar

When
April 30, 12:44 PM CST
Where
Cedar County, 2.07 mi W of Lime City
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.652, -91.120

A 65 mph wind gust was measured about 2 miles southeast of Rochester, IA at 144 pm April 30.

Hail, Clinton

When
April 30, 1:12 PM CST
Where
Clinton County, 1.63 mi NW of Dewitt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.839, -90.569

Non-severe hail (<1.0) fell about 1 mile north of De Witt, IA on Highway 61 at 212 pm April 30.

Thunderstorm Wind, Clinton

When
April 30, 1:12 PM CST
Where
Clinton County, 2.58 mi NE of Welton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.930, -90.570

Wind gusts estimated to be 65 mph damaged a barn about 2 miles northeast of Welton, IA at 212 pm April 30.

Thunderstorm Wind, Dubuque

When
April 30, 1:25 PM CST
Where
Dubuque County, 1.84 mi NE of (Dbq)dubuque Muni Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.419, -90.695

Wind gusts estimated to be 60 mph blew a semi truck into the median of Highway 61 about 1 mile north northeast of the Dubuque, IA Regional Airport around 225 pm April 30.

Thunderstorm Wind, Dubuque

When
April 30, 1:25 PM CST
Where
Dubuque County, 0.78 mi NE of (Dbq)dubuque Muni Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.407, -90.708

Wind gusts estimated to be 70 mph destroyed a hanger at the Dubuque, IA Regional Airport at 225 pm April 30. Parts of the hanger were lofted into two other hanger buildings damaging them. In addition, several airplanes inside the hangers were also heavily damaged. An airport official also contributed to this report.

Hail, Lee

When
April 30, 2:00 PM CST
Where
Lee County, 0.87 mi SW of Donnellson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.640, -91.560

Non-severe hail (<1.0) fell in Donnellson, IA at 300 pm April 30. The hail covered the ground.

Hail, Lee

When
April 30, 2:05 PM CST
Where
Lee County, 1.26 mi WSW of Donnellson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.640, -91.570

Non-severe hail (<1.0) fell near Donnellson, IA around 305 pm April 30.

Thunderstorm Wind, Lee

When
April 30, 2:05 PM CST
Where
Lee County, 1.26 mi WSW of Donnellson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.570

Wind gusts estimated to be 60 mph blew some branches down in Donnellson, IA around 305 pm April 30.

Thunderstorm Wind, Lee

When
April 30, 2:05 PM CST
Where
Lee County, 1.26 mi WSW of Donnellson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -91.570

Wind gusts estimated to be 60 mph were observed in Donnellson, IA around 305 pm April 30.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219045, 219049, 219055, 219057, 219059, 219065, 219069, 219084, 219092, 219093, 219094, 219095, 219096.